A cancer diagnosis can raise many questions including life expectancy, treatments and their side effects. Healthcare providers do their best to inform patients can and answer questions and concerns; however some cancer issues are not necessarily top of mind during a healthcare visit and there may still be a need for additional information.
One important issue that the CCSN believes is not being appropriately or uniformly addressed across Canada and where patient information and education is lacking is chemotherapy induced nausea and vomiting (CINV). The CCSN believes that knowing the facts about CINV will help people undergoing cancer treatment take an active role in his or her health and better manage their quality of life.
Myth vs. Fact
Myth: Experiencing CINV means that the chemotherapy treatment is working.
Fact: Feeling sick or vomiting during or after chemotherapy has nothing to do with how well the treatment is working. Only your healthcare provider can assess the efficacy of the treatment with health tests and exams.
Myth: CINV is an untreatable side effect of chemotherapy.
Fact: There are many different things that a chemotherapy patient can do to decrease CINV. Healthcare providers can prescribe an antiemetic to reduce nausea and vomiting. Other methods such as changing diet, hypnosis and relaxation have been proven to help as well.
Myth: CINV is a mild side effect – it doesn’t adversely affect quality of life.
Fact: The experience of CINV varies greatly between patients. Some patients may experience very mild CINV, which does not have a significant impact on their daily activities. Other patients may have severe CINV, and be unable to perform daily tasks during CINV onset.
CINV: The Facts
Cancer can be treated in a variety of ways depending on the type of cancer and the stage at which it is diagnosed. Treatments may include radiation, surgery and chemotherapy.
Chemotherapy regimens have been very useful to treat cancer but they can come with important side effects. For example, when receiving chemotherapy, many patients experience nausea and vomiting. This is called chemotherapy-induced nausea and vomiting, or CINV, and is a common side effect of chemotherapy regimens.
Uncontrolled CINV can lead to considerable distress and disruption in daily activities that may even cause some people to consider stopping further cancer treatment. In fact, nausea and vomiting have consistently been identified as among the most distressing side effects of cancer chemotherapy.2.
In addition to the impact of CINV on quality of life, other consequences of severe nausea and vomiting associated with chemotherapy include dehydration, anorexia, fatigue and other metabolic imbalances. 3
Types of CINV
CINV can happen at different stages of the chemotherapy treatment whether in the hospital or clinic, or later, when patients are at home.
There are different types of CINV which are classified according to the timing of the appearance of symptoms during or following chemotherapy administration:
Acute CINV occurs within the first 24 hours (Day 1) following chemotherapy. It typically begins 1 to 4 hours after chemotherapy administration and peaks at 5-6 hours. 3
Delayed CINV symptoms appear after Day 1 of chemotherapy and can last 6 to 7 days. 3
Anticipatory CINV occurs as a result of a conditioned response from previous negative experience with chemotherapy treatment. For example, a patient who has experienced nausea and vomiting during the first cycle of chemotherapy may experience CINV before even beginning the next chemotherapy cycle. 3
Pathophysiology of CINV
CINV is caused by a complex interaction of nerve impulses between the brain and stomach. 4 There is a vomiting center in the brain that is composed of nerves that work together to create the vomiting reflex. It can be activated by certain toxins in the GI tract and bloodstream, as occurs with chemotherapy. In more specific terms, chemotherapy stimulates the release of a serotonin precursor called 5-HT. 5-HT activates the vagus nerve, a major nerve in the body responsible for many automatic functions, which then stimulates the vomiting centre in the brain.
The specific CINV pathway is not confirmed, however, it is hypothesized that chemotherapy activates neurotransmitters in the GI tract and in a specific area of the brain called the chemotherapy trigger zone (CTZ), through the cerebrospinal fluid. This stimulation signals to the autonomic nervous system (which controls the bodily reactions that are automatic) to produce nausea and vomiting.
Risk factors for experiencing CINV vary depending on the chemotherapy regimen that is administered as well as on more personal factors.
Not all chemotherapies cause nausea and vomiting to the same extent. In medical terms, a substance that causes vomiting is considered emetogenic. Highly emetogenic chemotherapy agents such as cisplastin, are likely to cause CINV in more than 90% of patients while other agents that fall into the moderately emetogenic category are associated with 31-90% risk of CINV.5
In addition, not all people are affected the same way by chemotherapy. Other factors that can help determine if someone is at risk for CINV include being female, being younger than 50 at the time of therapy, having a history of motion sickness, and having a history of minimal or no alcohol consumption. 6
Did you know that preventing CINV is often easier than to try to stop it once it has started?
Fortunately CINV can be prevented and controlled in various ways.
Depending on the type of chemotherapy treatment that is used, health care providers can prescribe an antiemetic, a medicine used to prevent or control CINV. For most patients, antiemetic regimens work well in preventing vomiting and diminishing nausea.
Many evidence-based guidelines on the management of CINV have been published underlining the importance of CINV prevention for patients at high or moderate risk. You can find these guidelines on the American Society of Clinical Oncology (ASCO) and the European Society for Medical Oncology (ESMO) websites.
Other methods can be used to help cope with CINV, such as hypnosis, relaxation and changing eating habits.
If you or someone close to you has recently been diagnosed with cancer, talk to your healthcare provider to find out which CINV preventive therapy is best for you.
1 Naeim A, Dy SM, Lorenz KA, et al. J Clin Oncol. 2008 Aug 10;26(23):3903-10
2 De Boer-Dent M, De Wit R, Schlitz PIM, Djontono J, V Beurden V, Stoter G, Verweij J. “Patient perceptions of the side effects of chemotherapy: the influence of 5HT3 antagonists.” Br J Cancer 1997;76 (8): 1055-1061.
3 NCCN Clinical Practice Guidelines in Oncology, Antiemesis, Version 1.2012.
4 Oncology Nurses Society, The Cancer Journey, Accessed here: http://www.thecancerjourney.org/side/se-11 (link no longer
5 Hesketch, PJ. “Chemotherapy-Induced Nausea and Vomiting” N Engl J Med 2008;358:2482-94
6 Perez EA. “5HT3 Antiemetic Therapy for Patients with Breast Cancer.” Breast Cancer Res Treat 57 (1999): 207-214.